Nervanas Caring Hands Bloomington Neglect Substantiated

Written By: Kenneth LaBore | Published On: 30th March 2015
Neglect of Health Care Medication Error

Neglect of Health Care Medication Error, Nervanas Caring Hands Bloomington

Nervanas Caring Hands Bloomington Complaint Findings for Neglect – Medication Errors

In a report concluded on May 31, 2013, the Minnesota Department of Health cites Nervanas Caring Hands Bloomington for neglect of health care – medication errors.

It is alleged neglect occurred when a client was given an overdose of narcotics.

Substantiated Complaint Medication Overdose Nervanas Caring Hands Bloomington

Based on a preponderance of neglect is substantiated.  The client was given morphine in excess of the prescribed amount, causing her death.

The client resided at the facility for about two years prior to the incident.  The client was hospitalized for pneumonia.  About one week following the client’s return to the facility, during the evening hours, the client was weak, not taking in nourishment and experienced some shortness of breath.  The facility nurse initiated the use of the medication morphine, prescribed to C1 for pain or shortness of breath.

The nurse made an error when calculating the dosage of morphine, resulting in the client receiving at least two doses that were in excess of the prescribed amount.  The client was given the high concentrate liquid morphine via oral syringe.  The client slept through the night and the next morning hospice staff arrived at the facility for an intake meeting and initiation of hospice services.  The order included in the client’s hospital discharge paperwork for the hospital read 0.125-).25 by mouth or place under tongue every four hours as needed for pain and/or shortness of breath.  During the hospice intake meeting, medications, were reviewed, at the time it was discovered that the client had been given two doses or morphine 20 times the prescribed amount.  Once the error was discovered, hospice staff contacted the hospice medical director and it was explained to the family that the client could be taken to the emergency room to try to reverse the overdose or if they chose not to have the client taken to the hospital s/he would die due to the medication.  The client was sedated by the medication overdose and did not regain consciousness.  The client died in the early afternoon following initiation of the morphine the prior evening.  According to the death certificate, the cause of death was acute morphine toxicity.

For more information from the Minnesota Department of Health, Office of Health Facility Complaints concerning nursing homes, assisted living and other elder care providers view resolved complaints at the MDH website.

If you have concerns about medication errors or any other form of elder abuse or neglect or Minnesota Nursing Home Wrongful Death Attorney contact Elder Abuse and Neglect Attorney Kenneth LaBore at 612-743-9048 or toll free at 1-888-452-6589 or by email at KLaBore@MNnursinghomeneglect.com.

Disclaimer

Facebooktwittergoogle_plusredditpinterestlinkedinmail

Tags: ,

<< Back To Blog